Kansas, 2006

Hail in Kansas, May 3, 2006

May 3, 2006 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 2, 2:50 PM CST, 10 hours 40 minutes earlier.

Area forecast discussion, May 2, 2:50 PM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT TUE MAY 2 2006

.DISCUSSION...

SFC OBS SHOW TEMPERATURES IN THE 70S ACROSS THE AREA...WITH 60F
DEWPOINTS MOVING INTO SOUTH CENTRAL AND SE KS. UPPER WAVE PER WV
IMAGERY MOVING THOROUGH NE AND SD...AND SOUTHWEST INTO NW KS. FRONT
HAS BROUGHT STRONG GUSTY WINDS INTO THE HIGH PLAINS THIS AFTERNOON.

FOR TONIGHT AND WEDNESDAY...THUNDERSTORMS WITH HEAVY RAINFALL STILL
PRIMARY CONCERN.  SEVERAL FEATURES NEED ATTENTION...THE FIRST OF
WHICH WILL BE STORMS FIRING ALONG THE DRYLINE IN SW KS AND
PROPAGATING EASTWARD.  SECOND CONCERN WILL BE WARM AIR ADVECTION
SHOWERS AND STORMS DEVELOPING IN THE EVENING INTO THE EARLY MORNING
HOURS AS THE LLJ INCREASES...AND LASTLY MAIN FRONT PROGGED TO PUSH
THROUGH DURING THE DAY WEDNESDAY. MODEL RUNS VARY ON WHICH FEATURE
GETS THE MOST EMPHASIS...WITH 12Z RUNS CONSOLIDATING THE 3 OVER THE
AREA BY MORNING WHILE 18Z RUNS EMPHASIZE THE WAA AND FRONTAL
BOUNDARY MORE.

IN ANY CASE...WITH 25-40KTS 0-6KM SHEAR AND CAPES 1-2K J/KG ACROSS
MUCH OF THE AREA...HAIL THREAT EXISTS ALONG WITH HEAVY RAINFALL.
GUIDANCE INDICATES MOST BASINS COULD TAKE ANOTHER 1.5 INCHES BEFORE
FLOODING BECOMES A PROBLEM...HOWEVER LOCALLY HEAVY RAINFALL WILL
NEED TO BE WATCHED. 850MB WINDS VEER AROUND TO THE WEST AT 12Z...AND
WITH CORFIDI VECTORS WEST NORTHWEST 25-30KTS THINK STORMS WILL
CONTINUE TO MOVE...ALTHOUGH SOME TRAINING WILL BE POSSIBLE.

THINK THE FRONT WILL GET A SOUTHWARD PUSH FROM OVERNIGHT/EARLY
MORNING CONVECTION...AND MODELS MAY BE A BIT FAR NORTH FOR THE
AFTERNOON WITH POSITION. HAVE DIMINISHED POPS NW TO SE IN THE
AFTERNOON.

AS ANOTHER IN A SERIES OF SHORTWAVES PASSES ACROSS THE CWA...SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE ALONG AND NORTH OF THE FRONT
WEDNESDAY NIGHT...MAINLY SOUTH OF I-70...WITH A SLIGHT CHANCE FOR
SHOWERS TO THE NORTH.  DRIER AIR WILL GRADUALLY WORK SOUTHWARD ON
INTO THURSDAY. WITH WEST TO SOUTHWEST FLOW ALOFT ABOVE THE COOLER
AIR...STILL A SLIGHT CHANCE FOR SHOWERS MOST AREAS WITH A CHANCE FOR
SOME THUNDER SOUTHERN CWA. A SLIGHT CHANCE FOR SHOWERS WILL LINGER
INTO FRIDAY MAINLY ACROSS THE SOUTHERN CWA. TEMPERATURES WILL BE
COOL BEHIND THE FRONT WITH NORTHEAST FLOW...CLOUDS AND PRECIP
CHANCES WEDNESDAY NIGHT INTO FRIDAY. HAVE LOWERED HIGHS SLIGHTLY FOR
THURSDAY AND FRIDAY WITH HIGHS IN THE MIDDLE 60S WITH LOWS IN THE
MIDDLE 40S TO AROUND 50.

AS THE NEXT SHORTWAVE EMERGING INTO THE SOUTHERN PLAINS FROM THE
ROCKIES PASSES MAINLY TO THE SOUTH OF THE CWA...EXPECT DRIER
NORTHEAST FLOW TO PREVAIL ON INTO THE WEEKEND AND KEEP THE CWA DRY
AS PRECIP SHOULD STAY JUST SOUTH OF THE CWA. WITH DECREASING CLOUDS
AND DRY AIR HOLDING INTO PLACE WITH LIGHTER WINDS...LOWS SATURDAY
AND SUNDAY WILL BE COOL WITH READINGS IN THE LOW TO MIDDLE
40S.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES SUNDAY NIGHT
AND MONDAY AS A SHORTWAVES MOVES ACROSS THE NORTHERN PLAINS AND
UPPER MS VALLEY WITH ANOTHER COLD FRONT. WITH THE WAA/MOISTURE
ADVECTION AHEAD OF THE WAVE AND FRONT SUNDAY NIGHT THEN BOUNDARY
LINGERING MONDAY...HAVE ADDED SLIGHT CHANCE POPS THEN DRY ON
TUESDAY. WILL KEEP HIGHS IN THE MIDDLE 70S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 2, 10:52 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT TUE MAY 2 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-040500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1152 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED BECOME MORE NUMEROUS ACROSS THE AREA AS
A COLD FRONT SLOWLY MOVES INTO NORTH CENTRAL AND NORTHEAST KANSAS.
STRONG GUSTY WINDS GREATER THAN 60 MPH AND LARGE HAIL AROUND ONE INCH
IN DIAMETER MAY OCCUR WITH THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL STILL BE LIKELY ACROSS MUCH OF THE AREA
WEDNESDAY MORNING TO THE SOUTH OF I 70. SOME OF THE STORMS MAY
PRODUCE HAIL...GUSTY WINDS AND HEAVY RAINFALL. A CHANCE FOR
THUNDERSTORMS WILL THEN LINGER INTO THE AFTERNOON AS WELL BUT ARE
NOT EXPECTED TO BE SEVERE.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT INTO
THURSDAY TO THE SOUTH OF I 70...BUT ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AS THE LINE OF STORMS PASSES BY DURING THE
EARLY MORNING HOURS.

WOLTERS

In the hours before

Local storm report, May 2, 9:10 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 SW ESKRIDGE           38.78N 96.21W
05/02/2006  E0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, May 2, 10:37 PM CST, 2 hours 53 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1137 PM CDT TUE MAY 2 2006

KSZ024-030500-
JACKSON-
1137 PM CDT TUE MAY 2 2006

THROUGH MIDNIGHT CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 15 MPH ACROSS NORTHERN JACKSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NETAWAKA AND
WHITING.
Special weather statement, May 2, 11:15 PM CST, 2 hours 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1215 AM CDT WED MAY 3 2006

KSZ011-012-030600-
BROWN-NEMAHA-
1215 AM CDT WED MAY 3 2006

THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE STRONG
THUNDERSTORM LOCATED JUST NORTHWEST OF WETMORE WILL REMAIN OVER
MAINLY RURAL AREAS OF BROWN AND NEMAHA COUNTIES.
Special weather statement, May 2, 11:55 PM CST, 1 hour 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT WED MAY 3 2006

KSZ011-030645-
NEMAHA-
1255 AM CDT WED MAY 3 2006

THROUGH 145 AM CDT...A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHEAST
OF ONEIDA WILL MOVE NORTH AT 15 MPH ACROSS NORTHEAST NEMAHA COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ONEIDA AND
SABETHA.
Special weather statement, May 3, 1:24 AM CST, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT WED MAY 3 2006

KSZ021-022-030815-
CLAY-RILEY-
224 AM CDT WED MAY 3 2006

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHEAST CLAY AND NORTHERN RILEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CLAY
CENTER...GREEN...LEONARDVILLE AND RANDOLPH.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES.

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 3, 1:30 AM CST
Where
Clay County, Clay Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -97.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508015.